Heavy Snow, Southern Fairfield
- When
- December 5, 9:00 PM EST to December 7, 3:00 AM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold high pressure system settled over New England, a series of low pressure systems developed off the Mid Atlantic Coast during Friday, December 5th and Saturday, December 6th.The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified. Light snow developed and quickly spread northeast across the area during the early afternoon. Snowfall became occasionally heavy, mainly across parts of Southern Fairfield and New London Counties during the late afternoon and evening. Between 9 pm on the fifth and midnight on the sixth, a 5 to 7 inch snowfall occurred across this area. There were impacts to mass transit operations during the evening's "rush" hours. As this low moved southeast of Long Island, snowfall intensity decreased and became light across the region.The second low pressure system developed further north and west along the DELMARVA Coast during Saturday morning. As this low rapidly intensified, it moved slowly northeast. Light snow became heavy across the entire region during the morning. Blizzard conditions developed in New Haven between Noon and 2 pm. Wind gusts of at least 35 mph combined with heavy falling snow created "white out" conditions that reduced visibility to less than 1/4 mile. Near blizzard conditions developed elsewhere during the afternoon. Wind gusts up to 35 mph along with heavy snow reduced visibility to between 1/4 and 1/2 mile. Major widespread impacts to mass transit occurred across the entire region.Storm Total Snowfall amounts for this 2 day episode ranged from around 8 to 14 inches. Here are selected snowfall amounts for:Fairfield County - from 11.5 inches at Westport and Old Greenwich to 13.0 inches at New Canaan, Cos Cob, and Danbury. At Sikorsky Airport, 12.0 inches was measured in Bridgeport.New Haven County - from 8.3 inches in New Haven to 13.0 inches at Oxford.Middlesex County - 7.5 inches was measured at both Old Saybrook and Haddam.New London County - from 8.0 inches at Norwich to 14.0 inches at Jewett City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 5, 4:40 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
440 PM EST FRI DEC 5 2003
.DISCUSSION
CURRENTLY...INITIAL SHOT OF SNOW...HAS MOVED ACROSS MUCH OF THE
AREA...AND THANKS TO HEAVY BURST WITH SIGNIFICANT DENDRITE GROWTH
AND POSSIBLY CSI BANDING. THIS HAS RESULTED IN SNOW ACCUMULATIONS
OF...AS MUCH AS 4 TO 5 INCHES IN NYC AND LONG ISLAND. TEMPERATURES
DROPPED STEADILY THROUGH THE DAY TODAY AS DRIER AIR NEAR THE SURFACE
FILTERED DOWN FROM SOUTHERN NEW ENGLAND. THIS ALLOWED FOR
EVAPORATIVE COOLING IN THE BOUNDARY LAYER AS THE FIRST FLAKES BEGAN
TO FLY. AS A RESULT...TEMPERATURES ACROSS THE REGION ARE IN THE MID
TO UPPER 20S. IN FACT...THERE IS FURTHER ROOM FOR COOLING ACROSS
SOUTHERN CONNECTICUT AND THE LOWER HUDSON VALLEY AS SURFACE DEW
POINTS HERE ARE CURRENTLY IN THE SINGLE DIGITS. AS FOR WINDS...THEY
HAVE NOT PICKED UP YET INLAND AND NORTH AND WEST...WHERE MAGNITUDES
ARE STILL GENERALLY LESS THAN 10 KTS. HOWEVER...NEAR THE COAST WINDS
HAVE ALREADY STARTED TO CREEP UPWARD...AND ARE NOW AROUND 15
KNOTS...WITH GUSTS CLOSE TO 25 KTS.
.SHORT-TERM...VERY TRICKY FORECAST...AS TYPICALLY IS THE CASE THIS
TIME OF YEAR DUE TO THE WARM MARINE AIR VERY CLOSE BY. THE FIRST LOW
OF THE DELMARVA WILL REMAIN NEARLY STATIONARY TONIGHT...AS A
SECONDARY LOW MOVES EAST-SOUTHEAST FROM OHIO. ONCE THIS SECOND LOW
REACHES THE DELMARVA...IT WILL OVERTAKE THE FIRST...AND BEGIN TO
STRENGTHEN AS IT STARTS TO TRACK NORTHEAST ON SAT. IT SHOULD TRACK
TO OUR SOUTH AND EAST...MOVING TO JUST SOUTHEAST OF CAPE COD
SATURDAY NIGHT. THIS IS A COLD TRACK FOR OUR AREA...AND AS SUCH THE
BULK OF THE PRECIPITATION WILL FALL AS SNOW. MODELS INDICATE THAT
DRY AIR WILL WRAP AROUND THE INITIAL LOW TONIGHT...DRYING THE LAYER
ABOVE 700 HPA. THEY HAVE BEEN CONSISTENT WITH THIS...SO REALLY DO
NOT HAVE MUCH OF A REASON TO DISCOUNT IT FOR NOW. WE WILL BE ABLE TO
GATHER A BETTER READ OF THIS FEATURE AFTER THE 06/00Z RAOB
OBSERVATIONS THIS EVENING. THE REASON WHY THIS IS SO IMPORTANT...IS
THAT IF THIS VERIFIES...THEN DROPLET FORMATION WILL OCCUR TOO LOW
(IN THIS CASE) AND IN TOO WARM A LAYER FOR ICE PARTICLES TO FORM.
THE TOP OF THE SATURATED LAYER IS EXPECTED TO DROP TO AROUND -5 DEG
C THIS EVENING...MUCH WARMER THAN THE -12 TO -18 DEG C PREFERRED
TEMPERATURES. THE RESULT IS...THAT EVEN THOUGH THE VERTICAL
TEMPERATURE PROFILE REMAINS BELOW FREEZING...WE WILL NOT SEE SNOW.
GENERALLY EXPECT THIS TO OCCUR ACROSS LONG ISLAND AND NYC...AS WELL
AS COASTAL SOUTHEAST CT. IN ADDITION...MOST OF THESE SAME AREAS WILL
ALSO BE ON THE NORTHWESTERN FRINGE OF WARMER MARINE AIRMASS THAT
WILL WARM SURFACE TEMPERATURES A FEW DEGREES ABOVE FREEZING...
ESPECIALLY ACROSS EASTERN LONG ISLAND. THE PRECIPITATION SHOULD ALSO
LIGHTEN FOR ABOUT A 10 TO 12 HOUR PERIOD TONIGHT INTO EARLY
SATURDAY...BEFORE THE SECOND STARTS TO DEEPEN.
AS THE SECOND LOW STARTS TO TRACK SOUTH OF LONG ISLAND ON SAT...WE
WILL START TO SEE HEAVIER PRECIPITATION START TO RE-DEVELOP ACROSS
THE REGION. THIS WILL ALSO COINCIDE WITH A WIND SHIFT BACK TO THE
NORTH WHICH WILL COOL THE VERTICAL TEMPERATURE PROFILE...AND USHER
IN A CHANGE BACK TO ALL SNOW...FOR THE ENTIRE REGION DURING SATURDAY
MORNING AND MIDDAY.
FORECAST AMOUNTS WITH THIS PACKAGE WILL BE MUCH GREATER THAN THE
PREVIOUS FORECAST. WILL DECLINE TO MENTION EXACT AMOUNTS RIGHT
NOW...AS THIS PROCESS CONTINUES TO BE UPDATED DUE TO CURRENT
ACCUMULATIONS. HOWEVER...UPWARDS OF A FOOT WILL BE LIKELY ACROSS
MOST OF THE TRI-STATE REGION.
MID-RANGE...MINIMAL CHANGES MADE FOR THIS PERIOD. LOW PRESSURE MOVES
OFF THE NEW ENGLAND COAST...AND IN ITS WAKE HIGH PRESSURE WILL BUILD
IN FROM THE WEST. HEIGHT RISES WILL OCCUR OVER THE NORTHEAST FOR THE
FIRST PART OF NEXT WEEK...BUT THEN ANOTHER LONG WAVE TROUGH WILL DIG
ACROSS THE CENTRAL PLAINS LATE TUE INTO WED. THIS LOOKS TO BE PRETTY
PROGRESSIVE AND WILL APPROACH THE EAST COAST ON WED...BRINGING THE
THREAT OF PRECIPITATION BACK INTO THE FORECAST.
&&
.MARINE...STORM WARNING POSTED FOR LI SOUND AND OCEAN WATERS...WITH
GALE WARNING FOR THE HARBOR. COASTAL FLOOD WARNING ALSO ISSUED FOR
PARTS OF THE AREA...PLEASE SEE NYCCFWOKX FOR DETAILS. STORM WARNING
BASED ON FREQUENT GUSTS OVER 47 KT FOR SAT THRU SUN.
&&
.AVIATION...HEAVY SNOW WITH LIFR CIGS AND VIS...OCCASIONAL VLIFR...
HAS OVERSPREAD THE NY/NJ METRO AREA...LONG ISLAND...AND COASTAL
CONNECTICUT. THESE CONDITIONS WILL SLOWLY SPREAD N OVER KSWF BY
22Z. TEMPERATURES OVER THE LAST 3 HOURS HAVE TRENDED INTO THE MID TO
UPPER 20S ACROSS THE ENTIRE AREA...WHICH SHOULD HOLD PRECIPITATION
AS SNOW THROUGH AT LEAST 00Z. AFTER 00-02Z...THE LONG ISLAND AND
METRO NY/NJ AIRPORTS MAY EXPERIENCE A MIXING IN OF SLEET...AS
PRECIPITATION LIGHTENS...AND DRYING IN THE MID-LEVELS SUPPRESSES THE
BULK OF LIFT AND MOISTURE AT LEVELS WARMER THAN -10 TO -16C. THIS
WILL NOT SUPPORT GOOD SNOW GROWTH...BUT INSTEAD SLEET AND FREEZING
RAIN WITH A BELOW FREEZING COLUMN TO THE SURFACE. CONDITIONS MAY
COME UP TO LOW MVFR IN THE OVERNIGHT LULL ALONG ACROSS LONG ISLAND
AND THE NY/NJ METRO AREA. THE SECOND AREA OF LOW PRESSURE WILL GET
GOING THROUGH THE MORNING TOMORROW...WITH STRONG
DEFORMATION...INCREASING MID-LEVEL MOISTURE...AND THE VERTICAL
REMAINING WELL BELOW FREEZING. EXPECT CIGS AND VIS TO COME DOWN TO
LIFR/VLIFR AGAIN FROM LATE MORNING INTO SATURDAY NIGHT...WITH SNOW
HEAVY AT TIMES. WINDS WILL BE ON THE INCREASE AS WELL TOMORROW WITH
SUSTAINED WINDS AROUND 25 TO 30 KT AND GUSTS TO 40KT FROM THE EARLY
MORNING ON...CAUSING BLOWING AND DRIFTING SNOW.
&&
.HYDROLOGY...SIGNIFICANT PRECIPITATION EVENT ON-GOING...WITH THE
MAJORITY OF THE QPF OCCURRING SAT INTO SAT EVENING. HOWEVER...WITH
THE BULK OF THIS FALLING AS SNOW...IMPACT ON AREA RIVERS AND STREAMS
WILL BE MINIMAL.
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING ALL ZONES...TONIGHT.
BLIZZARD WARNING ALL ZONES...SAT INTO SAT EVE.
COASTAL FLOOD WARNING CTZ009-010...SAT.
NJ...WINTER STORM WARNING ALL ZONES...TONIGHT.
WINTER STORM NJZ002 SAT AND SAT NIGHT.
BLIZZARD WARNING NJZ003>006-011...SAT INTO SAT EVENING.
COASTAL FLOOD WARNING NJZ005-006-011...SAT.
NY...WINTER STORM WARNING ALL ZONES...TONIGHT.
WINTER STORM WARNING NYZ067>070 SAT AND SAT NIGHT.
BLIZZARD WARNING...SAT INTO SAT EVENING.
MARINE...STORM WARNING...LONG ISLAND SOUND AND OCEAN WATERS
ANZ355-353-350-335-330.
GALE WARNING...NEW YORK HARBOR...ANZ338.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 505 AM EST FRI DEC 5 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-051004- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 505 AM EST FRI DEC 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE REGION TODAY WITH A MIX OF RAIN...SNOW AND SLEET ALONG THE COAST. ACCUMULATIONS BY THE EVENING RUSH HOURS SHOULD BE AN INCH OR LESS. TONIGHT A WINTER STORM WARNING IS IN EFFECT AS THE SNOW WILL BECOME HEAVIER ALTHOUGH NEAR THE COAST A WINTRY MIX WILL CONTINUE. ACCUMULATINS BY DAYBREAK SATURDAY SHOULD BE 1 TO 2 NEAR THE COAST WITH 2 TO 4 INCHES INLAND. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH SATURDAY NIGHT AS THE SNOW IS NOT EXPECTED TO TAPER OFF UNTIL AROUND DAYBREAK SUNDAY. TOTAL ACCUMULATIONS EXPECTED TO RANGE FROM 4 TO 6 INCHES ALONG THE COAST WITH AROUND A FOOT ACROSS THE INTERIOR. NEAR BLIZZARD CONDITIONS MAY OCCUR AT TIMES. IN ADDITION...TIDES WILL ALSO BE ON THE INCREASE DUE TO THE NOREASTER AND IS EXPECTED TO GENERATE MINOR TO LOCALLY MODERATE COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
309 PM EST FRI DEC 05 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM FLORAL PARK NY 0.00 INCH SNOW
12/05/03 NASSAU 5.1
0230 PM SEA CLIFF NY 0.00 INCH SNOW
12/05/03 NASSAU 2.5
0235 PM HARRISON NJ 3.00 INCH SNOW
12/05/03 HUDSON
0230 PM PLAINVIEW NY 3.10 INCH SNOW
12/05/03 NASSAU
0205 PM WEST ISLIP NY 3.50 INCH SNOW
12/05/03 SUFFOLK
0300 PM MERRICK NY 3.80 INCH SNOW
12/05/03 NASSAU
0205 PM CENTEREACH NY 2.00 INCH SNOW
12/05/03 SUFFOLK
0200 PM LITTLE FALLS NJ 1.50 INCH SNOW
12/05/03 PASSAIC
0200 PM CENTRAL PARK NY 2.50 INCH SNOW
12/05/03 NEW YORK
0200 PM LAGUARDIA AIRPORT NY 2.00 INCH SNOW
12/05/03 QUEENS
0230 PM SEA CLIFF NY 2.50 INCH SNOW
12/05/03 NASSAU
0200 PM LONG BEACH NY 3.00 INCH SNOW
12/05/03 NASSAUThe national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328740, 5328743, 5328736, 5328737, 5328739, 5328741, 5328738, 5328742.